This is my first post to this forum; I've read a lot of helpful posts... it is comforting to see a forum like this where others can easily share their questions and concerns... and there's certainly quite a bit of very useful information here that's helped me out a lot in the past.
I'm not sure exactly what the posting etiquette is, but I hope it's OK to give a bit of my backstory before asking a question... Apologies in advance for this very long-winded post...
I'm a 31-year-old male who has been diagnosed with UC since 2008. Since my initial diagnosis, my GI first put me on mesalamine (Asacol, 4.8 g/day), which didn't work by itself, then added Prednisone to that, which worked until I got down to 20 mg/day, then stopped working. Then he added Azathioprine (generic of Imuran) 150 mg/day to the mix, and also switched my mesalamine from Asacol to Lialda (still 4.8 g/day). With all of this, I was finally able to eventually get off the Prednisone after some months, and then finally get off the azathioprine after a total of being on it for 3 years... by the start of 2012, I was finally only on the Lialda, which was a huge relief for me!
Actually being on azathioprine was very unsettling, since (as those who take it know) not only is it one of the more "toxic" meds... but also I was told not to have kids during that time or for 6 months afterwards... this caused a huge age difference between our 2 girls (I know I should be thankful that I am even in a position to have kids!)
Since being on Lialda only, I had flares on and off maybe once every 3-5 months, but (until recently) had so far been able to treat them by using either Colocort (100 mg hydrocortisone) enemas or Rowasa (mesalamine) enemas for a week or two followed by a multi-week taper... having had much more success with Colocort than Rowasa. One time I had to resort to a liquid diet as well as the Colocort, but it worked to bring me back to remission.
Well, things suddenly got worse a few months ago in late Feb of this year... and it's most likely my fault (I kept forgetting to refill my Lialda every day and ended up missing 5 days of dosage! Learned my lesson the hard way I guess...). This time, I got another flare that for some reason was untreatable by either Rowasa or Colocort or a liquid diet.
By early April, my GI doctor (a different one from my initial GI) finally decided I had to start oral Prednisone, 40 mg/day. This is in addition to the 4.8 g/day Lialda I take regularly and the 1 colocort per night I started since the beginning of this flare.
The 40 mg/day of Pred did the trick and my symptoms by and large disappeared (only having very occassional cramping or very very slight blood in my stools...), but I feared what would happen once I began to taper... My GI told me to start the Pred at 40 mg/day for 7-10 days, then taper by 10 mg each week until getting down to 20 mg/day, then to taper by 5 mg each week.
I got down to 30 mg/day about
2 weeks ago, then after 7 days on the 30 mg/day Pred, my symptoms started to rear their ugly heads again... it started with increased cramping and bleeding to a full-on flare up after maybe 11 days on the 30 mg/day. That night I increased the Pred back to 40 mg/day and called the doctor who got back to me just this past Thursday. He said I had to go back on azathioprine, 150 mg/day, and stay on the 40 mg/day Pred for another month before tapering. I told him my concerns that last time I was on azathioprine, it took 3 years to come off of it (and I was a younger 26-year-old back then)... his response to that was that in that case I might end up having to be on azathioprine indefinitely (!!!)... I told him that we want more kids and asked if there's any other alternative... he simply briefly replied that my health is more important and the only other alternatives are the biologic drugs which are usually not preferable to immunosuppressants...
So, this is where I currently am. I picked up my prescript
ion for azathioprine Friday, but I haven't started it yet... I'm afraid of being on this for the rest of my life, which is not what I want. I also fear that we haven't explored all the possible options in the steriods+mesalamine+diet category of treatments. I know that being on prednisone for too long can have far worse side effects than the immunosuppresants, and I don't want to play with fire here by not listening to my doctor... but I just wonder if his advice is really the soundest advice. For example, I did a quick search on prednisone tapering, and I found a medical research article published on PubMed that suggested that an optimal tapering schedule for Prednisone as determined by that specific study was found to be 40 mg for 2-4 wks, then reducing by 5 mg per week until reaching 20 mg/day then reducing by 2.5 mg/week until coming off of it. The tapering schedule my GI doctor gave me was about
twice as fast as that.... of course, I'm not thinking of going into his office with that article in hand, and of course I don't have the medical expertise to correctly interpret the medical research literature... but at the same time, reading that makes me wonder if azathioprine can be avoided if I only used a slower tapering schedule for the Prednisone.
Conversely, I also fear that with the current 40 mg/day of Prednisone and 1 Colocort per night combined, I really am getting a lot of corticosteroids, and maybe I really do need to start the azathioprine ASAP rather than experimenting with a slower taper of Pred and being exposed to it for too long.
Finally, my symptoms, while not debilitating (I can still do my day-to-day activities) are very painful and time-consuming ( I probably spend 2 hours at least per day in the bathroom).
I guess all of this didn't really converge to a question... but I guess my question (for those of you who were patient enough to read to this point), do you guys have any advice? Should I seek a 2nd opinion? Listen to my current GI w/out question? Or just try a slower taper myself in case it works before restarting the azathioprine?
Sorry again for being so long-winded. I'm very worried about
what I should do and getting very down about
my current situation. Any advice anyone has at all, small or large, would be immensely helpful. Thanks again for hearing me out.
Post Edited (Bayesian) : 5/5/2014 1:01:02 AM (GMT-6)